ADHD Drugs Linked to Teen Sudden Death

Children, teens who died suddenly likelier to have been on meds that those killed in car crashes
By Rob Quinn,  Newser Staff
Posted Jun 16, 2009 1:22 AM CDT
ADHD Drugs Linked to Teen Sudden Death
The study is the first to rigorously demonstrate a link between stimulant-containing ADHD drugs and sudden death.   (Shutter Stock)

(Newser) – A new study suggests that taking ADHD drugs like Ritalin puts young people at a higher risk of sudden cardiac death, WebMd reports. Children in the study who died suddenly and inexplicably were six to seven times likelier to have been taking ADHD medication containing stimulants.

The researchers said that while the relative number of deaths involved was very small, their findings highlighted the need for careful screening of young people for heart conditions before they are prescribed ADHD medication. The FDA, citing concerns about the study's methodology, said it was "unable to conclude that these data affect the overall risk-and-benefit profile of stimulant medications used to treat ADHD in children."
(Read more ADHD stories.)

We use cookies. By Clicking "OK" or any content on this site, you agree to allow cookies to be placed. Read more in our privacy policy.
Get the news faster.
Tap to install our app.
X
Install the Newser News app
in two easy steps:
1. Tap in your navigation bar.
2. Tap to Add to Home Screen.

X